Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Uniform $ l^{1} $ convergence in the Crank-Nicolson method of a linear integro-differential equation for viscoelastic rods and plates


Author: Da Xu
Journal: Math. Comp. 83 (2014), 735-769
MSC (2010): Primary 65J08, 65D32; Secondary 45K05
DOI: https://doi.org/10.1090/S0025-5718-2013-02756-1
Published electronically: September 5, 2013
MathSciNet review: 3143690
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We study the numerical approximation of a certain Volterra
integro-differential equation in Hilbert space which arises in the linear theory of isotropic viscoelastic rods and plates. The equation is discretized in time using a method based on the trapezoidal rule: while the time derivative is approximated by the trapezoidal rule in a two-step method, a convolution quadrature rule, constructed again from the trapezoidal rule, is used to approximate the integral term. The resulting scheme is shown to be convergence in the $ l_{t}^{1}(0,\infty ;H)\bigcap \,l_{t}^{\infty }(0,\infty ;\,H) $ norm.


References [Enhancements On Off] (What's this?)

  • [1] D. R. Bland, The theory of linear viscoelasticity, International Series of Monographs on Pure and Applied Mathematics, Vol. 10, Pergamon Press, New York, 1960. MR 0110314 (22 #1194)
  • [2] Jan Prüss, Evolutionary integral equations and applications, Monographs in Mathematics, vol. 87, Birkhäuser Verlag, Basel, 1993. MR 1238939 (94h:45010)
  • [3] Kenneth B. Hannsgen, A linear integro-differential equation for viscoelastic rods and plates, Quart. Appl. Math. 41 (1983/84), no. 1, 75-83. MR 700662 (84f:45015)
  • [4] Richard D. Noren, A linear Volterra integro-differential equation for viscoelastic rods and plates, Quart. Appl. Math. 45 (1987), no. 3, 503-514. MR 910457 (88k:45017)
  • [5] Ralph W. Carr and Kenneth B. Hannsgen, A nonhomogeneous integro-differential equation in Hilbert space, SIAM J. Math. Anal. 10 (1979), no. 5, 961-984. MR 541094 (81b:45014), https://doi.org/10.1137/0510089
  • [6] Ralph W. Carr and Kenneth B. Hannsgen, Resolvent formulas for a Volterra equation in Hilbert space, SIAM J. Math. Anal. 13 (1982), no. 3, 459-483. MR 653467 (83e:45002), https://doi.org/10.1137/0513032
  • [7] Kenneth B. Hannsgen, Indirect abelian theorems and a linear Volterra equation, Trans. Amer. Math. Soc. 142 (1969), 539-555. MR 0246058 (39 #7364)
  • [8] Kenneth B. Hannsgen, Uniform $ L^{1}$ behavior for an integrodifferential equation with parameter, SIAM J. Math. Anal. 8 (1977), no. 4, 626-639. MR 0463848 (57 #3787)
  • [9] Richard Noren, Uniform $ L^1$ behavior for the solution of a Volterra equation with a parameter, SIAM J. Math. Anal. 19 (1988), no. 2, 270-286. MR 930026 (89d:45004), https://doi.org/10.1137/0519020
  • [10] Daniel F. Shea and Stephen Wainger, Variants of the Wiener-Lévy theorem, with applications to stability problems for some Volterra integral equations, Amer. J. Math. 97 (1975), 312-343. MR 0372521 (51 #8728)
  • [11] Kenneth B. Hannsgen and Robert L. Wheeler, Behavior of the solution of a Volterra equation as a parameter tends to infinity, J. Integral Equations 7 (1984), no. 3, 229-237. MR 770149 (86b:45004)
  • [12] Yi Yan and Graeme Fairweather, Orthogonal spline collocation methods for some partial integrodifferential equations, SIAM J. Numer. Anal. 29 (1992), no. 3, 755-768. MR 1163355 (93c:65130), https://doi.org/10.1137/0729047
  • [13] Amiya Kumar Pani, Graeme Fairweather, and Ryan I. Fernandes, ADI orthogonal spline collocation methods for parabolic partial integro-differential equations, IMA J. Numer. Anal. 30 (2010), no. 1, 248-276. MR 2580558 (2011e:65211), https://doi.org/10.1093/imanum/drp024
  • [14] Amiya Kumar Pani, Graeme Fairweather, and Ryan I. Fernandes, Alternating direction implicit orthogonal spline collocation methods for an evolution equation with a positive-type memory term, SIAM J. Numer. Anal. 46 (2007/08), no. 1, 344-364. MR 2377267 (2008m:65272), https://doi.org/10.1137/050634967
  • [15] Jan Prüss, Positivity and regularity of hyperbolic Volterra equations in Banach spaces, Math. Ann. 279 (1987), no. 2, 317-344. MR 919509 (89h:45004), https://doi.org/10.1007/BF01461726
  • [16] J. Prüss, Regularity and integrability of resolvents of linear Volterra equations, applications (Trento, 1987) Pitman Res. Notes Math. Ser., vol. 190, Longman Sci. Tech., Harlow, 1989, pp. 339-367. MR 1018890 (90i:45005)
  • [17] W. McLean and V. Thomée, Numerical solution of an evolution equation with a positive-type memory term, J. Austral. Math. Soc. Ser. B 35 (1993), no. 1, 23-70. MR 1225703 (94e:65094), https://doi.org/10.1017/S0334270000007268
  • [18] W. McLean, V. Thomée, and L. B. Wahlbin, Discretization with variable time steps of an evolution equation with a positive-type memory term, J. Comput. Appl. Math. 69 (1996), no. 1, 49-69. MR 1391611 (97b:65073), https://doi.org/10.1016/0377-0427(95)00025-9
  • [19] Ch. Lubich, I. H. Sloan, and V. Thomée, Nonsmooth data error estimates for approximations of an evolution equation with a positive-type memory term, Math. Comp. 65 (1996), no. 213, 1-17. MR 1322891 (96d:65207), https://doi.org/10.1090/S0025-5718-96-00677-1
  • [20] W. McLean and V. Thomée, Asymptotic behaviour of numerical solutions of an evolution equation with memory, Asymptot. Anal. 14 (1997), no. 3, 257-276. MR 1458706 (98e:45011)
  • [21] T. Tang, A finite difference scheme for partial integro-differential equations with a weakly singular kernel, Appl. Numer. Math. 11 (1993), no. 4, 309-319. MR 1199854 (93h:65169), https://doi.org/10.1016/0168-9274(93)90012-G
  • [22] T. Tang, A note on collocation methods for Volterra integro-differential equations with weakly singular kernels, IMA J. Numer. Anal. 13 (1993), no. 1, 93-99. MR 1199031 (93k:65111), https://doi.org/10.1093/imanum/13.1.93
  • [23] Eduardo Cuesta, Christian Lubich, and Cesar Palencia, Convolution quadrature time discretization of fractional diffusion-wave equations, Math. Comp. 75 (2006), no. 254, 673-696 (electronic). MR 2196986 (2006j:65404), https://doi.org/10.1090/S0025-5718-06-01788-1
  • [24] Eduardo Cuesta, Asymptotic behaviour of the solutions of fractional integro-differential equations and some time discretizations, Discrete Contin. Dyn. Syst., Dynamical Systems and Differential Equations. Proceedings of the 6th AIMS International Conference, suppl. (2007), 277-285. MR 2409222 (2009c:45032)
  • [25] E. Cuesta and C. Palencia, A fractional trapezoidal rule for integro-differential equations of fractional order in Banach spaces, Appl. Numer. Math. 45 (2003), no. 2-3, 139-159. MR 1967571 (2004b:65210), https://doi.org/10.1016/S0168-9274(02)00186-1
  • [26] E. Cuesta and C. Palencia, A numerical method for an integro-differential equation with memory in Banach spaces: qualitative properties, SIAM J. Numer. Anal. 41 (2003), no. 4, 1232-1241 (electronic). MR 2034878 (2004m:65225), https://doi.org/10.1137/S0036142902402481
  • [27] J. M. Sanz-Serna, A numerical method for a partial integro-differential equation, SIAM J. Numer. Anal. 25 (1988), no. 2, 319-327. MR 933727 (89d:65113), https://doi.org/10.1137/0725022
  • [28] C. Lubich, Convolution quadrature and discretized operational calculus. I, Numer. Math. 52 (1988), no. 2, 129-145. MR 923707 (89g:65018), https://doi.org/10.1007/BF01398686
  • [29] C. Lubich, Convolution quadrature and discretized operational calculus. II, Numer. Math. 52 (1988), no. 4, 413-425. MR 932708 (89g:65019), https://doi.org/10.1007/BF01462237
  • [30] Ch. Lubich, Discretized fractional calculus, SIAM J. Math. Anal. 17 (1986), no. 3, 704-719. MR 838249 (87f:26006), https://doi.org/10.1137/0517050
  • [31] C. Lubich, On convolution quadrature and Hille-Phillips operational calculus, Appl. Numer. Math. 9 (1992), no. 3-5, 187-199. International Conference on the Numerical Solution of Volterra and Delay Equations (Tempe, AZ, 1990). MR 1158482 (92m:65170), https://doi.org/10.1016/0168-9274(92)90014-5
  • [32] Christian Lubich, Convolution quadrature revisited, BIT 44 (2004), no. 3, 503-514. MR 2106013 (2005f:65175), https://doi.org/10.1023/B:BITN.0000046813.23911.2d
  • [33] Ch. Lubich, Fractional linear multistep methods for Abel-Volterra integral equations of the second kind, Math. Comp. 45 (1985), no. 172, 463-469. MR 804935 (86j:65181), https://doi.org/10.2307/2008136
  • [34] Xu Da, Uniform $ l^1$ behaviour for time discretization of a Volterra equation with completely monotonic kernel. I. Stability, IMA J. Numer. Anal. 22 (2002), no. 1, 133-151. MR 1880055 (2002m:45011), https://doi.org/10.1093/imanum/22.1.133
  • [35] Xu Da, Uniform $ l^1$ behavior for time discretization of a Volterra equation with completely monotonic kernel. II. Convergence, SIAM J. Numer. Anal. 46 (2007/08), no. 1, 231-259. MR 2377262 (2008k:45015), https://doi.org/10.1137/060668699
  • [36] Da Xu, Uniform $ l^1$ behaviour in a second-order difference-type method for a linear Volterra equation with completely monotonic kernel I: stability, IMA J. Numer. Anal. 31 (2011), no. 3, 1154-1180. MR 2832793 (2012h:65309), https://doi.org/10.1093/imanum/drq026
  • [37] Da Xu, Uniform $ l^{1}$ behavior in the Crank-Nicolson method for a linear Volterra equation with convex kernel, Calcolo, DOI 10.1007/s/0092-012-0075-z, Published online January 9, 2013.

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 65J08, 65D32, 45K05

Retrieve articles in all journals with MSC (2010): 65J08, 65D32, 45K05


Additional Information

Da Xu
Affiliation: Department of Mathematics, Hunan Normal University, Changsha 410081, Hunan, People’s Republic of China
Email: daxu@hunnu.edu.cn

DOI: https://doi.org/10.1090/S0025-5718-2013-02756-1
Keywords: Volterra integro-differential equation, time discretization, trapezoidal rule, $l_{t}^{1}$ convergence
Received by editor(s): January 22, 2011
Received by editor(s) in revised form: June 5, 2012
Published electronically: September 5, 2013
Additional Notes: This work was supported in part by the National Natural Science Foundation of China, contract grant numbers 11271123, 10971062.
Article copyright: © Copyright 2013 American Mathematical Society

American Mathematical Society